Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Varieties of uniserial representations IV. Kinship to geometric quotients


Authors: Klaus Bongartz and Birge Huisgen-Zimmermann
Journal: Trans. Amer. Math. Soc. 353 (2001), 2091-2113
MSC (2000): Primary 16G10, 16G20, 16G60, 16P10
DOI: https://doi.org/10.1090/S0002-9947-01-02712-X
Published electronically: January 4, 2001
MathSciNet review: 1813609
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Lambda $ be a finite dimensional algebra over an algebraically closed field, and ${\mathbb{S} }$ a finite sequence of simple left $\Lambda $-modules. Quasiprojective subvarieties of Grassmannians, distinguished by accessible affine open covers, were introduced by the authors for use in classifying the uniserial representations of $\Lambda $ having sequence ${\mathbb{S} }$ of consecutive composition factors. Our principal objectives here are threefold: One is to prove these varieties to be `good approximations'--in a sense to be made precise--to geometric quotients of the (very large) classical affine varieties $\operatorname{Mod-Uni} ({\mathbb{S} })$ parametrizing the pertinent uniserial representations, modulo the usual conjugation action of the general linear group. We show that, to some extent, this fills the information gap left open by the frequent non-existence of such quotients. A second goal is that of facilitating the transfer of information among the `host' varieties into which the considered quasi-projective, respectively affine, uniserial varieties are embedded. For that purpose, a general correspondence is established, between Grassmannian varieties of submodules of a projective module $P$ on one hand, and classical varieties of factor modules of $P$ on the other. Our findings are applied towards the third objective, concerning the existence of geometric quotients. The main results are then exploited in a representation-theoretic context: Among other consequences, they yield a geometric characterization of the algebras of finite uniserial type which supplements existing descriptions, but is cleaner and more readily checkable.


References [Enhancements On Off] (What's this?)

  • 1. M. Auslander, I. Reiten, and S. O. Smalø, Representation theory of Artin algebras, Cambridge University Press, Cambridge, 1995; corrected reprint, 1997. MR 96c:16015; MR 98e:16011
  • 2. K. Bongartz, Gauss-Elimination und der grösste gemeinsame direkte Summand von zwei endlichdimensionalen Moduln, Arch. Math. 53 (1989), 256-258. MR 90g:16025
  • 3. K. Bongartz, On degenerations and extensions of finite dimensional modules, Advances in Math. 121 (1996), 245-287. MR 98e:16012
  • 4. K. Bongartz, A note on algebras of finite uniserial type, J. Algebra 188 (1997), 513-515. MR 98d:16014
  • 5. K. Bongartz, Some geometric aspects of representation theory, in Algebras and Modules I (I. Reiten, S.O. Smalø, and Ø. Solberg, Eds.), Canad. Math. Soc. Conf. Proc. Series 23 (1998), 1-27. MR 99j:16005
  • 6. K. Bongartz and B. Huisgen-Zimmermann, The geometry of uniserial representations of algebras II. Alternate viewpoints and uniqueness, J. Pure Appl. Algebra (to appear).
  • 7. A. Borel, Linear Algebraic Groups, Second enlarged ed., Springer-Verlag, New York, 1991. MR 92d:20001
  • 8. P. Gabriel, Finite representation type is open, in Representations of Algebras (Ottawa 1974) (V. Dlab and P. Gabriel, eds.), Lecture Notes in Math. 488, Springer-Verlag, Berlin, 1975, pp. 132-155. MR 51:12944
  • 9. B. Huisgen-Zimmermann, The geometry of uniserial representations of finite-dimensional algebras I, J. Pure Appl. Algebra 127 (1998), 39-72. MR 99b:16020
  • 10. B. Huisgen-Zimmermann, The geometry of uniserial representations of finite dimensional algebras. III: Finite uniserial type, Trans. Amer. Math. Soc. 348 (1996), 4775-4812. MR 97f:16027
  • 11. B. Huisgen-Zimmermann and A. Skowronski, The uniserial representation type of tame algebras, in preparation.
  • 12. J.E. Humphreys, Linear Algebraic Groups, Graduate Texts in Mathematics, Vol. 21, Springer-Verlag, New York, 1975. MR 53:633
  • 13. A.D. King, Moduli of representations of finite dimensional algebras, Quart. J. Math. Oxford 45 (1994), 515-530. MR 96a:16009
  • 14. H. Kraft, Geometric methods in representation theory, in Representations of Algebras (Puebla 1980), Lecture Notes in Math. 944, Springer-Verlag, Berlin-New York, 1982, pp. 180-258. MR 84c:14007
  • 15. -, Geometrische Methoden in der Invariantentheorie, Second ed., Vieweg, Braunschweig, 1984. MR 86j:14006
  • 16. L. Le Bruyn, Optimal filtrations on representations of finite-dimensional algebras, Trans. Amer. Math. Soc., (to appear); see http://win-www.uia.ac.be/u/lebruyn/PAPERS/optimalnew.dvi.
  • 17. M. Rosenlicht, Questions of rationality for solvable algebraic groups over nonperfect fields, Ann. Mat. Pura Appl., IV Ser. 61 (1963), 97-120. MR 28:2113

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 16G10, 16G20, 16G60, 16P10

Retrieve articles in all journals with MSC (2000): 16G10, 16G20, 16G60, 16P10


Additional Information

Klaus Bongartz
Affiliation: FB Mathematik, Universität Gesamthochschule Wuppertal, 42119 Wuppertal, Germany
Email: bongartz@math.uni-wuppertal.de

Birge Huisgen-Zimmermann
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: birge@math.ucsb.edu

DOI: https://doi.org/10.1090/S0002-9947-01-02712-X
Received by editor(s): December 8, 1999
Published electronically: January 4, 2001
Additional Notes: The research of the second author was partially supported by a National Science Foundation grant
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society